Reactions 1704, p210 - 2 Jun 2018
Anisocoria: case report
A 5-year-old boy developed anisocoria during treatment
with ipratropium-bromide [ipratropium; dose not stated].
The boy had obstructive sleep apnea, trisomy 21,
paroxysmal tonic up-gaze and moderate persistent asthma. He
presented to the paediatrician with fever, increased work of
breathing, cough and congestion. A diagnosis of pneumonia
was made. He started receiving treatment with prednisone,
salbutamol [albuterol], amoxicillin, nebulisers of ipratropium-
bromide twice a day and nasal sprays of ipratropium-bromide
two times a day. One week after the treatment, he developed a
fixed and dilated left pupil. He was admitted to the emergency
department. He was diagnosed with anisocoria without
ophthalmoplegia. His right pupil 3mm to 2mm, and left pupil
5.5mm to 5mm. For sedated MRI, he was hospitalised for two
days, and his results were normal.
On the admission, the boy’s treatment with ipratropium-
bromide was discontinued. A complete resolution of
anisocoria was occurred, 48 hours after the discontinuation of
ipratropium-bromide. He was discharged from the hospital.
Author comment: "Anisocoria is a documented side effect
of ipratropium.""Ipratropium is a muscarinic cholinergic
receptor antagonist that inhibits the parasympathetic system
responsible for pupillary constriction."
Harer K, et al. Eye-opening etiologies. Hospital Pediatrics 8: 300-301, No. 5, May
2018. Available from: URL: http://doi.org/10.1542/hpeds.2017-0204 -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved